Alert archive / Texas / River Flood Warnings in 2016

River Flood Warning 111, NWS Austin/San Antonio, TX

August 16, 2016Travis County, Texas

NWS Austin/San Antonio, TX issued this river flood warning at Aug 16, 2016, 9:25 PM CDT for Travis County, Texas. It was in force for 14 hr.

The area

The outline as issued.

The facts

Issued
Aug 16, 2016, 9:25 PM CDT (02:25 UTC)
Expired
Aug 17, 2016, 11:48 AM CDT
In force
14 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
Minor

County Travis County, TX

The radar

The Austin/San Antonio radar (KEWX), 60 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Onion Creek at US 183 (ATIT2). The gauge peaked at 17.72 ft at Aug 16, 2016, 9:00 PM CDT.

actionminormoderate10152008/1708/18
Action stage
15 ft
Minor stage
17 ft
Moderate stage
23 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08159000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

525 
WGUS44 KEWX 170225
FLWEWX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
925 PM CDT TUE AUG 16 2016

...The National Weather Service in Austin/San Antonio has issued 
 a flood warning for the... 

  Onion Creek 
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor 
the latest forecasts, and be prepared to take necessary 
precautions to protect life and property. 
 
River stage forecasts are based on observed rainfall along with 
predicted rain for the next 12 hours. If actual rainfall varies 
from forecast values, forecast river stages will vary. 
 
Do not drive automobiles through flooded areas. Remember, 18 inches 
of water or less can carry away most vehicles, including trucks. 
 
If you see flood waters or come upon a flooded roadway, remember 
to turn around and do not drown. 
 
For the latest river stages and forecasts visit our web page at 
www.srh.noaa.gov/ewx.

&&

TXC453-171648-
/O.NEW.KEWX.FL.W.0111.160817T0225Z-160817T1648Z/
/ATIT2.1.ER.160817T0029Z.160817T0300Z.160817T0448Z.NO/
925 PM CDT TUE AUG 16 2016

 The National Weather Service in Austin/San Antonio has issued a 

* Flood Warning for 
  the Onion Creek At Hwy 183.
* until Wednesday morning...or until the warning is cancelled.
* At  9:00 PM Tuesday the stage was 17.8 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The creek is expected to continue rising to near 
  18.7 feet by late this evening. The creek is expected to quickly 
  fall below flood stage by the early morning hours of Wednesday.
  Any impacts due to flooding will be minor. We are not expecting
  major flooding impacts at this time.
* Impact...At 20.0 feet...Minor lowland flooding threatens secondary roads, but 
  neighborhoods along Onion Creek are not affected. Upstream, the 12000 block of
  Old San Antonio Road is likely flooded and impassable..
* FLOOD HISTORY...THIS CREST COMPARES TO A PREVIOUS CREST OF 19.8 feet on Jun 4 
  1987.

&& 

Below are the latest river stages and forecasts:


                    BF  FLD  Observed            Forecast 7AM
Location           STG  STG    STG    Day Time   Wed   Thu   Fri   Sat   Sun
 Hwy 183            15   17   17.8   Tue 09 PM   9.3   7.7   7.4   7.3   7.2


&&

LAT...LON 3012 9781 3018 9779 3023 9759 3019 9753


$$

BMW
1 follow-up statement
106 
WGUS84 KEWX 171150
FLSEWX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
650 AM CDT WED AUG 17 2016

...The flood warning is cancelled for the following rivers in Texas...

  Onion Creek At Hwy 183 Affecting Travis County
PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor 
the latest forecasts, and be prepared to take necessary 
precautions to protect life and property. 

River stage forecasts are based on observed rainfall along with 
predicted rain for the next 12 hours. If actual rainfall varies 
from forecast values, forecast river stages will vary. 

Do not drive automobiles through flooded areas. Remember, 18 inches 
of water or less can carry away most vehicles, including trucks. 

If you see flood waters or come upon a flooded roadway, remember 
to turn around and do not drown. 

For the latest river stages and forecasts visit our web page at 
www.srh.noaa.gov/ewx.

&&

TXC453-171220-
/O.CAN.KEWX.FL.W.0111.000000T0000Z-160817T1648Z/
/ATIT2.1.ER.160817T0029Z.160817T0140Z.160817T0251Z.NO/
650 AM CDT WED AUG 17 2016

The flood warning is cancelled for
  the Onion Creek At Hwy 183.
* At  6:20 AM Wednesday the stage was 16.2 feet.
* Flood stage is 17.0 feet.
* Forecast...The river will remain fairly steady in action stage between 15-17 feet 
for the next few hours before falling below action stage by early this afternoon. 
* Impact...At 17.0 feet...The 12000 block of Old San Antonio Road upstream may 
  be flooded. Neighborhoods along Onion Creek are not affected..

&&


Below are the latest river stages and forecasts:


                    BF  FLD  Observed            Forecast 7AM
Location           STG  STG    STG    DAY TIME   Wed   Thu   Fri   Sat   Sun
  Hwy 183           15   17   16.2    Wed 6 AM  16.0   8.7   7.7   7.6   7.3


&&

LAT...LON 3012 9781 3018 9779 3023 9759 3019 9753


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this river flood warning went out at Aug 16, 6:52 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 16, 6:52 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
652 PM CDT TUE AUG 16 2016

.AVIATION... /00Z TAFS/

The stronger convection has abated along I-35 with light showers
likely to promote a variety of low to mid level ceilings through
much of the evening. A general downward trend toward IFR/LIFR cigs
is expected late tonight into the early morning hours. Out west,
better mixing will enable a few showers and thunderstorms through
the evening, but radar trends suggest minimal impacts at DRT. With
less ground moisture, will continue to show mainly MVFR cigs for
Wednesday morning. Model forecasts suggest more convection
expanding west than was shown today, so will keep the MVFR cig
through the day. More organized convection is again forecast for
the daytime hours along I-35 Wednesday, so will show a general
persistence trend with expectation of scattered storms possible
much of the day and trending to a broader coverage of remnant
light showers going into the evening.

&&

.PREV DISCUSSION... /ISSUED 251 PM CDT TUE AUG 16 2016/

SHORT TERM (Tonight through Wednesday Night)...
A very active weather period continues for August across South-
Central Texas this afternoon. Numerous showers and thunderstorms
are in place across the eastern two-thirds of the region. With
more thunderstorms around today versus the past several days we
are seeing 1-2 inches of rain fall in one hour rainfall which is
leading to minor flooding of creeks, streams, and low-lying
areas. Overall, the current trend of activity should persist
through the late afternoon and evening hours. Should see activity
diminish in coverage after 9 pm or so, similar to previous nights
with convection likely firing once again after midnight. The
stalled frontal boundary should be pushed north of the region by
tomorrow which means we will likely lose some of our focus for
shower and storm development. Precipitable water values will
remain above 2 inches across most of the CWA with warm air
advection at 850 mb feeding into a trough just north of the area.
This will likely continue the chances for a decent coverage of
showers and thunderstorms with the bulk of the activity possibly
across the northern Hill Country in closer proximity to the 850 mb
trough axis. The soils across the area have become very saturated
and any rainfall tomorrow will likely continue to pose a minor
flash flooding threat. Also, with slightly warmer temperatures
tomorrow, the chances for deep convection is higher which could
lead to higher rainfall rates from more efficient storms. Have
opted to extend the Flash Flood Watch through 7 PM Wednesday to
cover the additional threat of flash flooding.

Tomorrow night should be similar to tonight with a decreasing
coverage of shower and storm activity. Temperatures in the short-
term will continue to be influenced by the abundant cloud cover
and rainfall with highs in the lower 80s to near 90 and lows in
the lower to middle 70s.

LONG TERM (Thursday through Tuesday)...
For Thursday, the shear axis will still be in place across Texas
with precipitable water values greater than 2 inches for most of
the region. Will continue chance PoPs for most of the area with
the higher PoPs across the eastern CWA where the best moisture
will be located. Moisture values will drop off on Friday which
should decrease the coverage of showers and thunderstorms and will
only show 20-30 PoPs for the area.

The forecast for the weekend and into Monday shifts with some
uncertainty regarding the next Central Plains trough and another
possible weak or stalling frontal boundary moving into South-
Central Texas. A fairly deep trough for August is expected to pass
through the plains by Sunday morning and will send a front into
Texas on Sunday. The GFS and the ECMWF have some discrepancies
regarding how far south this front will go. The ECMWF is more
bullish and brings the boundary into the CWA which would likely
equate to a higher coverage of shower and storms Sunday and into
Monday. On the other hand, the GFS keeps the front to the north
and has a lower coverage of activity. Given the strength of the
trough and the history with the current system, want to lean more
to the ECMWF. Any frontal boundary should be gone by Tuesday and
will decrease the coverage of activity.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              72  84  73  87  74 /  60  80  40  40  20
Austin Bergstrom Intl Airport  71  84  72  89  73 /  60  80  40  40  20
New Braunfels Muni Airport     72  84  73  89  74 /  50  70  40  40  20
Burnet Muni Airport            70  82  72  85  72 /  60  80  40  40  30
Del Rio Intl Airport           74  87  74  89  74 /  40  50  50  50  40
Georgetown Muni Airport        72  82  72  86  74 /  60  80  40  40  30
Hondo Muni Airport             73  85  73  88  73 /  50  70  40  40  30
San Marcos Muni Airport        71  84  73  89  74 /  60  70  40  40  20
La Grange - Fayette Regional   74  86  74  89  75 /  50  60  30  40  20
San Antonio Intl Airport       73  85  74  88  75 /  50  70  40  40  20
Stinson Muni Airport           74  86  75  89  75 /  50  60  40  40  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday evening for the following
counties: Atascosa...Bandera...Bastrop...Bexar...Blanco...Burnet...
Caldwell...Comal...De Witt...Dimmit...Fayette...Frio...Gillespie...
Gonzales...Guadalupe...Hays...Karnes...Kendall...Kerr...Lavaca...
Lee...Llano...Medina...Real...Travis...Uvalde...Williamson...
Wilson...Zavala.

&&

Mesoscale/Aviation...Runyen
Synoptic/Grids...Oaks
Public Service/Data Collection...Williams
Hazardous weather outlook, Aug 16, 3:01 PM CDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
301 PM CDT TUE AUG 16 2016

TXZ171>173-183>194-202>209-217>225-228-172015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
301 PM CDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THIS
THIS AFTERNOON THROUGH LATE TONIGHT ACROSS MOST OF SOUTH-CENTRAL
TEXAS. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THESE STORMS WHICH
COULD LEAD TO FLASH FLOODING...ESPECIALLY OVER THE HILL COUNTRY
AND AREAS ALONG AND EAST OF INTERSTATE 35 THAT HAVE GENERALLY
RECEIVED ANYWHERE FROM 2 TO 8 INCHES OF RAIN SINCE LAST SATURDAY.

THEREFORE...A FLASH FLOOD WATCH IS IN EFFECT FOR COUNTIES ALONG
AND EAST OF U.S. HIGHWAY 83. ADDITIONAL RAINFALL AMOUNTS OF 1 TO
2 INCHES ARE POSSIBLE WITH ISOLATED TOTALS UP TO 3 INCHES. THESE
RAINFALL AMOUNTS COMBINED WITH NEARLY SATURATED SOILS WILL LEAD TO
RAPID RUNOFF AND FLASH FLOODING. REMEMBER...TURN AROUND DON'T DOWN
IF YOU ENCOUNTER A FLOODED ROADWAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN ON
WEDNESDAY BEFORE BECOMING MORE SCATTERED ON THURSDAY AND
DECREASING IN COVERAGE FURTHER ON FRIDAY. LOCALLY HEAVY RAINFALL
CAPABLE OF PRODUCING FLASH FLOODING WILL BE POSSIBLE AGAIN ON
WEDNESDAY OVER MOST OF SOUTH CENTRAL TEXAS. A FLASH FLOOD WATCH IS
IN EFFECT THROUGH WEDNESDAY EVENING. REMEMBER...TURN AROUND DONT
DOWN IF YOU ENCOUNTER A FLOODED ROADWAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER SPOTTERS AND
COCORAHS OBSERVERS ARE ENCOURAGED TO REPORT TO THE NWS ANY
SIGNIFICANT RAINFALL AMOUNTS AND FLOODING REPORTS.

In the hours before

Local storm report, Aug 16, 3:52 PM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
352 PM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     FLASH FLOOD      4 N CAMP MABRY          30.38N  97.78W
08/16/2016                   TRAVIS             TX   CITY OFFICIAL

            LOOP 360 SHUT DOWN AT BULL CREEK BETWEEN SPICEWOOD
            SPRINGS ROAD AND RANCH ROAD 2222.

&&

EVENT NUMBER EWX1600600

BMW
Local storm report, Aug 16, 5:15 PM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
515 PM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     FLASH FLOOD      3 ESE MUSTANG RIDGE     30.03N  97.64W
08/16/2016                   CALDWELL           TX   CITY OFFICIAL

            LOW WATER CROSSING CLOSED NEAR THE 1500 BLOCK OF
            TOMAHAWK TRAIL IN CALDWELL COUNTY.

&&

EVENT NUMBER EWX1600601

BMW
Local storm report, Aug 16, 6:36 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
636 PM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     FLASH FLOOD      2 SSW SEA WORLD         29.44N  98.71W
08/16/2016                   BEXAR              TX   PUBLIC

            WATER OVER THE ROADWAY ON POTRANCO ROAD NEAR LOOP 1604
            DUE TO FLOODING FROM CARACOL CREEK

&&

EVENT NUMBER EWX1600602

BMW

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:16 PM CDTAreal Flood AdvisoryEWXBastrop, Lee, Williamson119 min
Aug 16, 10:58 PM CDTAreal Flood AdvisoryEWXTravis2 hr
Aug 16, 11:48 PM CDTFlash Flood WarningEWXTravis3 hr
Aug 17, 12:31 AM CDTFlash Flood WarningEWXBurnet, Travis3 hr
Aug 17, 2:01 AM CDTAreal Flood AdvisoryEWXBurnet3 hr
Aug 17, 3:56 AM CDTAreal Flood AdvisoryEWXBexar2 hr
Aug 17, 4:12 AM CDTAreal Flood AdvisoryEWXWilliamson2 hr
Aug 17, 6:37 AM CDTRiver Flood WarningEWXTravis16 hr
Aug 17, 12:03 PM CDTAreal Flood AdvisoryEWXBastrop, Caldwell, Travis, Williamson3 hr
Aug 17, 4:49 PM CDTAreal Flood AdvisoryEWXKendall116 min
Aug 17, 4:59 PM CDTAreal Flood AdvisoryEWXBexar2 hr
Aug 17, 5:41 PM CDTAreal Flood AdvisoryEWXLlano2 hr
Aug 17, 5:48 PM CDTAreal Flood AdvisoryEWXBandera117 min
Aug 17, 6:05 PM CDTFlash Flood WarningEWXLlano115 min
Aug 17, 6:15 PM CDTFlash Flood WarningEWXBandera, Kendall, Kerr3 hr
Aug 17, 6:43 PM CDTAreal Flood AdvisoryEWXMedina2 hr

Nearby

River Flood Warnings in Texas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.